Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 73, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 15, 2003, 10:42 AM EDT for Floyd County, Pike County, Kentucky. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 10:42 AM EDT (14:42 UTC)
- Expired
- May 15, 2003, 11:45 AM EDT
- In force
- 63 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Floyd County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 59 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
157
WUUS53 KJKL 151442
SVRJKL
KYC071-195-151545-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1041 AM EDT THU MAY 15 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FLOYD COUNTY.
PIKE COUNTY.
* UNTIL 1145 AM EDT.
* AT 1041 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER HALO...
OR 13 MILES EAST OF HINDMAN...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SPEIGHT AROUND 1050 AM EDT.
GALVESTON AROUND 1055 AM EDT.
MYRA AROUND 1100 AM EDT.
DORTON AROUND 1105 AM EDT.
SHELBY GAP AROUND 1110 AM EDT.
HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM.
IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3720 8256 3724 8269 3734 8276 3743 8277
3742 8283 3746 8283 3748 8292 3753 8288
3768 8294 3775 8273 3770 8260 3741 8260
3740 8216 3726 8235
$$
PELTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:45 AM EDT, 7 hours 57 minutes earlier.
Area forecast discussion, May 15, 2:45 AM EDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 245 AM EDT THU MAY 15 2003 THE MAIN CONCERN WITH THIS MORNING/S FORECAST DEALS WITH PCPN CHANCES THROUGH THE PERIOD. ATTM...SCATTERED SHRA/TSRA WAS FOUND ACROSS E KY IN AN AREA OF UPPER DIVERGENCE AHEAD OF UPPER LOW SPINNING ACROSS IA. MODELS ARE IN FAIR AGREEMENT THAT THIS UPPER LOW ROTATES THROUGH SOUTHERN GREAT LAKES TODAY...WITH AN UPPER LEVEL SHORT WAVE PUSHING THROUGH OUR FORECAST AREA LATE THIS AFTERNOON AND EARLY THIS EVENING. GFS IS FASTER MOVING THIS SYSTEM THROUGH...BUT THE TREND HAS BEEN TO SLOW IT DOWN...THUS WILL USE THE ETA FOR TIMING OF THE SYSTEM TODAY. THIS WOULD SUGGEST BEST CHANCE FOR STRONGEST T-STORMS TO OCCUR BETWEEN 18Z-00Z. BUFKIT FCST SOUNDINGS SHOW A FAIRLY LOW WBZ...SO WOULD THINK HAIL WOULD BE THE PRIMARY SEVERE WEATHER THREAT TODAY. WITH A DEEP MOISTURE PROFILE FCST...WILL CONTINUE LIKELY POPS ACROSS THE FORECAST AREA. WITH CLOUDS IN PLACE TODAY...WILL GO A COUPLE OF DEGREES COOLER THAN GUIDANCE VALUES WHICH KEEPS HIGHS IN THE LOWER 70S FOR MOST LOCATIONS. UPPER WAVE SHIFTS EAST OF THE FORECAST AREA BY 06Z TONIGHT...SO HAVE DECREASED POPS IN OUR WESTERN MOST ZONES...BUT KEPT A GOOD CHANCE IN FAR EASTERN ZONES EARLY. OTHERWISE...ONLY CHANGE WAS TO BUMP UP LOWS IN NORTHERN LOCATIONS. WHILE MODELS STILL DIFFER ON THE EVOLUTION OF STRONG UPPER WAVE PUSHING INTO WRN AZ ATTM...IT APPEARS MOST OF E KY WILL BE BETWEEN SYSTEMS ON FRIDAY...WITH A WEAK MEAN RIDGE LOCATED OVER OUR AREA. HOWEVER...BOTH THE GFS AND ETA SUGGEST A WEAK UPPER LEVEL SHORT WAVE TRAVERSES THROUGH THIS RIDGE ACROSS TN LATE FRIDAY. TO BETTER MATCH SURROUNDING OFFICE/S GRIDS...WILL INTRODUCE A SLIGHT CHANCE OF PCPN TO OUR SOUTHERN ZONES FRIDAY AND FRIDAY NIGHT. WITH A GOOD INCREASE IN 1000-850MB THICKNESS FORECAST...WILL INCREASE HIGHS ON FRIDAY A COUPLE OF DEGREES. THERE STILL REMAINS MUCH UNCERTAINTY ON THE TRACK AND TIMING OF OUR WEEKEND WEATHER SYSTEM...ALTHOUGH THE LATEST GFS RUN IS SLOWER AND FURTHER SOUTH THAN IT/S PREVIOUS RUN...WHICH IS STARTING TO COME MORE IN LINE WITH THE ETA SOLUTION. HOWEVER...THE LATEST ETA RUN POSITIONS THIS SYSTEM A LITTLE FARTHER NORTH AND EAST THAN IT/S PREVIOUS RUN. THUS...EXPECT THE REAL OUTCOME TO BE SOMEWHERE BETWEEN LATEST GFS/ETA GUIDANCE. THEREFORE...WILL UNDERCUT AVN MOS GUIDANCE FOR POPS SAT...WHICH PREVIOUS FCST HAS WELL HANDLED....AND KEEP CHC POPS FOR SAT AND SUNDAY. .JKL...NONE. HYSELL ------------------------------------------------------------------ PREVIOUS DISCUSSIONS FOLLOW: ------------------------------------------------------------------ 845 PM EDT WED MAY 14 2003 AT 00Z GRIDDED FORECAST TEMPERATURES LOOK RIGHT ON TARGET WITH OBS...GENERALLY WITHIN A DEGREE. CURRENT DEWPOINTS AROUND 50 BUT WITH CLOUDS CURRENT FORECAST LOWS IN THE MID 50S LOOK ON TRACK. UPPER LOW IN THE UPPER MS VALLEY WITH SHORT WAVE TROF ROTATING AROUND BRINGING THUNDERSTORMS TO NORTHERN ILLINOIS AND INDIANA. BASED ON TRENDS AND 18Z MESOETA COULD SEE REMAINS OF THIS CONVECTION COME INTO OUR CWA BEFORE DAYBREAK THURSDAY. JKL RADAR SHOWING SCATTERED LIGHT SHOWERS OVER THE WESTERN PART OF THE CWA BUT THEY ARE DECREASING. CHC POPS STILL LOOK GOOD TONIGHT...WITH BEST CHANCE LATE AS DEPICTED IN GRIDDED FORECAST DATA. GRIDDED POPS IN GOOD AGREEMENT WITH NEIGHBORING WFOS AND DO NOT PLAN ANY FORECAST CHANGES AT THIS TIME. SBH ------------------------------------------------------------------ 400 PM EDT WED MAY 14 2003 BIG CONCERN IS POPS AND SEVERE POTENTIAL FOR THURSDAY. WARM FRONT IS CURRENTLY IN THE PROCESS OF LIFTING NORTH ACROSS THE CWA. WEAK SHORTWAVE WILL HELP KICK OFF SHOWERS AND SOME THUNDERSTORMS TONIGHT. SEVERE THREAT TOMORROW FOR ESPECIALLY HAIL. WET BULB ZERO HEIGHTS WILL BE RELATIVELY LOW WITH STEEP LAPSE RATES AND AMPLE MOISTURE. DAMAGING WIND WILL ALSO BE A THREAT...ALTHOUGH MID-LEVEL WIND NOT PARTICULARLY STRONG. COLD AIR ADVECTION AT MID-LEVELS ALSO HELPING THE SEVERE THREAT. CULPRIT FOR STIRRING UP PROBLEMS WILL BE A SHORTWAVE DIVING DOWN FROM THE NORTHWEST. LOOKS LIKE IT COULD START CAUSING SEVERE THREAT AS EARLY AS AROUND 15Z. MODELS LOOK AS IF THEY ARE A LITTLE WEAK WITH THIS SYSTEM ON THURSDAY...THEREFORE I AM COMFORTABLE WITH MENTIONING WIND AND HAIL IN FORECAST AND GOING WITH LIKELY POPS. WENT WITH 60 POPS INSTEAD OF MY ORIGINAL 80 POPS FOR TOMORROW TO MATCH BETTER WITH SURROUNDING OFFICES THE UPPER LEVEL PATTERN WILL REMAIN TOWARD THE STATIC SIDE AS BLOCKING HIGH OVER EASTERN CANADA AND TROUGH OVER NORTHWESTERN CONUS PERSISTS. TENDED TO SIDE WITH MORE CONSERVATIVE TEMPS IN THE NEAR TERM GIVEN CLOUD COVER. WENT FAIRLY CLOSE TO REASONABLE NGM AND MAV MOS POPS. EXTENDED...UPPER LEVEL LOW TRACKING ACROSS THE SOUTHERN U.S. WILL WORK SLOWLY INTO THE REGION BY SATURDAY AFTERNOON. THE LOW CUTS OFF AND HANGS UP OVER THE SOUTHEAST U.S. THROUGH EARLY MONDAY. THE LOW THEN TRACKS OFF TO THE NORTHEAST IN RESPONSE TO A SECOND WAVE AND ASSOCIATED COLD FRONT...WHICH MOVES INTO THE REGION BY WEDNESDAY. GENERALLY...FROM THAT POINT ON...WE APPEAR TO BE MOVING INTO A MORE PROGRESSIVE PATTERN. HOWEVER...BEING THAT FAR OUT...ITS WAIT AND SEE. WILL HAVE TO KEEP AN EYE ON THE SYSTEM FOR THIS WEEKEND AS THE SPEED AND TRACK OF THE STORM WILL MORE THAN LIKELY MEAN PLENTY OF RAINFALL. WITH ALL OF THE RAINFALL OF THE PAST COUPLE OF WEEKS...FLOODING MIGHT BECOME A PROBLEM...ESPECIALLY WITH ANY THUNDERSTORMS. HPC HAS AREA UNDER 2 TO 3 INCH POTENTIAL FOR RAINFALL. BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE ON SUNDAY WITH DECENT LIFT. HOWEVER...FOR NOW INSTABILITY DOESNT LOOK REAL IMPRESSIVE. HEINLEIN/RAY --------------------------------------------------------------------- 940 AM EDT WED MAY 14 2003 FCST CONCERN THIS MORNING IS CLOUD COVER AND EFFECT ON TEMPS. APPEARS CLOUD COVER MOVED IN ABOUT 9Z THIS MORNING. SAT PICS SHOW SOME CLEARING TAKING PLACE AND THE SUN IS PEAKING OUT. HOWEVER...PICS ALSO SHOW SOME REDEVELOPMENT OF AC IN CNTRL KY. SO WHILE THERE WILL BE SOME CLEARING...THE OVERALL TREND IS TO INCREASE CLOUDS...WHICH CURRENT FCST ADDRESSES. LATEST MOS APPEARS TO BE RUNNING A FEW DEGREES HIGH ON TEMPS. WITH CLOUDS ON THE INCREASE AGAIN THIS AFTERNOON...WILL KEEP HIGHS WHERE THEY ARE AT...WITH HIGHS OF 70 TO 75...A COUPLE OF DEGREES BELOW GUIDANCE. WARM FRONTAL BOUNDARY CONTINUES TO SET UP ACROSS AREA IN RESPONSE TO LOW PRESSURE MOVING INTO MIDWEST. THIS BOUNDARY MOVES VERY SLOWLY NORTHEAST SETTING UP OPPORTUNITY FOR PRECIP THIS AFTERNOON AND TONIGHT. CURRENT FCST ADDRESSES THIS AS WELL. OVERALL...NO CHANGES TO CURRENT FCST. RAY ---------------------------------------------------------------------
Hazardous weather outlook, May 15, 4:30 AM EDT, 6 hours 12 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 430 AM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS PLACED ALL OF SOUTHEAST KENTUCKY UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY. ADDITIONAL THUNDERSTORMS ARE FORECAST TO ERUPT ACROSS SOUTHEAST KENTUCKY EARLY THIS AFTERNOON. THE PRIMARY THREAT FROM THESE STORMS IS LARGE HAIL...ALTHOUGH STRONG WINDS ARE ALSO POSSIBLE. WHILE SEVERE WEATHER IS POSSIBLE ACROSS ALL OF SOUTHEAST KENTUCKY...THE GREATEST CHANCES FOR SEVERE WEATHER WILL BE WEST OF A MOUNT STERLING TO PINEVILLE LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE IN EXTREME SOUTHERN KENTUCKY FRIDAY AND FRIDAY NIGHT. A STRONGER STORM SYSTEM WILL BRING A BETTER CHANCE FOR THUNDERSTORMS TO ALL OF SOUTHEAST KENTUCKY SATURDAY AND SUNDAY...WHILE MORE THUNDERSTORMS ARE IN THE FORECAST FOR WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS EVENING. HYSELL
In the hours before
Local storm report, May 15, 10:41 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1041 AM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1006 AM HINDMAN KY 0.75 IN HAIL
05/15/03 KNOTT ALONG HIGHWAY 80
MLMThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 11:51 AM EDT | Severe Thunderstorm Warning | JKL | Pike | 24 min |
| May 15, 2:07 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 53 min |
| May 15, 2:28 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Powell | 32 min |
| May 15, 2:59 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Powell | 61 min |
| May 15, 3:18 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 42 min |
| May 15, 3:20 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 25 min |
| May 15, 3:25 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 50 min |
| May 15, 3:32 PM EDT | Flash Flood Warning | JKL | Powell | 3 hr |
| May 15, 3:33 PM EDT | Severe Thunderstorm Warning | JKL | Owsley | 57 min |
| May 15, 3:37 PM EDT | Flash Flood Warning | JKL | Jackson | 3 hr |
| May 15, 3:51 PM EDT | Flash Flood Warning | JKL | Laurel | 4 hr |
| May 15, 3:51 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 54 min |
| May 15, 4:00 PM EDT | Flash Flood Warning | JKL | Menifee | 4 hr |
| May 15, 4:03 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 57 min |
| May 15, 4:07 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 38 min |
| May 15, 4:20 PM EDT | Flash Flood Warning | JKL | Fleming | 4 hr |
| May 15, 4:21 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 54 min |
| May 15, 4:34 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 26 min |
| May 15, 4:51 PM EDT | Severe Thunderstorm Warning | JKL | Knox | 44 min |
| May 15, 5:13 PM EDT | Flash Flood Warning | JKL | Montgomery | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.